Arizona, 2004

Damaging Wind in Arizona, July 11, 2004

July 11, 2004 · NWS TWC · 1 event in 1 county or zone

High pressure east of Arizona forced moisture into the area from the east and south, which led to the development of isolated afternoon and evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure east of Arizona forced moisture into the area from the east and south, which led to the development of isolated afternoon and evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 11, 1:45 PM MST, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 11, 1:45 PM MST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SUN JUL 11 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE EXTENDING THROUGH THE AREA FROM THE EAST
WILL GUIDE MORE MOISTURE INTO ARIZONA FROM THE SOUTH AND EAST.
EXPECT THE CHANCE OF SHOWERS AND THUNDERSTORMS TO INCREASE THROUGH
THE WEEK. COVERAGE AND INTENSITY OF STORMS WILL BE ENHANCED DURING
THE MIDDLE OF THE WEEK AS AN UPPER LEVEL DISTURBANCE MOVES IN FROM
THE EAST UNDER THE HIGH.

&&

.DISCUSSION...MORNING KTUS SOUNDING SHOWED 1.2 PRECIPITABLE
WATER WITH GOES SOUNDER ESTIMATES SHOWING THE SOUTHERN HALF OF THE
STATE AT OR ABOVE THIS MARK...EXTENDING INTO EVEN DEEPER MOISTURE
THROUGH SONORA. SOME DEBRIS IN THE MORNING...BUT PLENTY OF SOLAR
INSOLATION NOW FOR STORMS TO FIRE ON SCHEDULE OVER EASTERN
MOUNTAINS. DEWPTS ARE NOT AT THEIR BEST...LOWER TO MID 50S...(COULD
BE KIND OF DRY MICROBURSTY) BUT FLOW IS STARTING TO VEER AROUND TO
THE FAVORED EASTERLY DIRECTION FOR OUTFLOW FROM THE HIGHER TERRAIN.
EARLY AFTERNOON SHOWING A WEAK CELL MOVEMENT FROM THE EAST WHICH
SHOULD INCREASE THROUGH THE AFTERNOON AND EVENING HOURS. ALSO...WITH
MOISTURE TRENDS AS THEY ARE...LOCALLY HEAVY RAIN IS BY NO MEANS
EXCLUDED FROM CONSIDERATION.

HIGH CENTER CONSOLIDATING TO OUR NORTHEAST OVER THE NEXT 48
HOURS...GIVING A MORE DEFINITE EASTERLY FLOW AND ALLOWING EASTERLY
IMPULSES TO RIDE A LATITUDE CLOSER TO OURS. ONE SUCH ANIMAL
CURRENTLY NEAR THE SOUTHERN TIP OF TEXAS COULD MAKE IT BY MID DAY
WEDNESDAY THROUGH SONORA...CLIPPING SOUTHERN ARIZONA AND LIKELY
HAVING FURTHER INFLUENCE WITH STRONG OUTFLOWS FROM ORGANIZED
CONVECTION.

IN ADDITION...INCREASING PRESSURE DIFFERENTIAL UP THE GULF OF
CALIFORNIA BECOMING SUCH THAT A SURGE INTO THE LOWER DESERTS IS
EXPECTED IN THE NEXT 24 TO 36 HOURS. NICE DEEP EASTERLIES IN MEXICAN
SOUNDINGS ALONG THE PACIFIC COAST...STARTING TO TURN AND GAIN A
SOUTHERLY COMPONENT BY MID GULF.

ONE FINAL NOTE OF INTEREST...NAME IOP STARTS AT 00Z.

&&

.FIRE WEATHER...HIGH CENTER STRENGTHENING TO OUR EAST WILL BRING
MORE MOISTURE INTO SOUTHEAST ARIZONA FROM THE SOUTH AND EAST WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS IMPROVING THROUGH THE WEEK.
DIURNAL WIND TRENDS WILL BE COMPLICATED BY THE GUSTY OUTFLOWS FROM
THESE THUNDERSTORMS...WHILE RELATIVE HUMIDITIES ARE EXPECTED TO
GREATLY INCREASE AS THE ATMOSPHERE MOISTENS UP TO SEASONAL LEVELS.

&&

.CLIMATE...FOR THE 3RD DAY IN A ROW...THE AVERAGE DEWPOINT AT TUCSON
INTERNATIONAL AIRPORT WAS AT OR ABOVE 54 DEGREES YESTERDAY.
THUS...THE FIRST MONSOON DAY OF 2004 IN TUCSON WAS JULY 8TH. THE
AVERAGE 1ST MONSOON DATE IS JULY 3RD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER
Hazardous weather outlook, Jul 11, 11:27 AM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1127 AM MST SUN JUL 11 2004

AZZ019-029>035-120700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1127 AM MST SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE MONSOON MOISTURE BOUNDARY HAS BEGUN TO SHIFT WEST
ACROSS SOUTHEAST ARIZONA. ALTHOUGH INSTABILITY AND MID LEVEL STEERING
FLOW REMAINS WEAK...THE WESTWARD SHIFT IN THE BOUNDARY SUGGESTS THAT
THE STORMS TODAY WILL BE SOMEWHAT BETTER ORGANIZED. THE GREATEST
THREAT OF ONE INCH RAINS WILL BE OVER THE MOUNTAINS OF SANTA CRUZ AND
COCHISE COUNTIES. THERE IS ALSO A RISK OF AN ISOLATED SEVERE
THUNDERSTORM OR TWO TODAY...WITH THE MAIN THREAT FROM STRONG
DOWNBURST WINDS.

DISCUSSION...THE OVERALL MONSOON PATTERN IS UNDERGOING REALIGNMENT
AS THE UPPER LEVEL HIGH SHIFTS TOWARD THE FOUR CORNERS REGION AND A
LARGE UPPER LEVEL LOW MOVES ACROSS CENTRAL MEXICO. MID LEVEL WINDS
WERE STILL WEAK THIS MORNING BUT THE ONGOING REALIGNMENT WILL
INCREASE EAST FLOW TO AROUND 15 MPH BY TONIGHT. THIS WILL CAUSE THE
STORMS TODAY TO BECOME SOMEWHAT LONGER-LIVED...ALTHOUGH THEY WILL NOT
BE PARTICULARLY ORGANIZED. THE BOUNDARY LAYER REMAINS ON THE DRY
SIDE...SO THE STRONGER THUNDERSTORM OUTFLOWS WILL BE CAPABLE OF
PRODUCING WINDS GUSTS APPROACHING SEVERE LEVELS AND LOCALIZED BLOWING
DUST. THE GRADUAL MOISTURE INCREASE COULD AGAIN CAUSE A FEW HEAVY
DOWNPOURS SIMILAR TO WHAT PARTS OF SOUTHEAST PIMA AND SANTA CRUZ
COUNTIES HAVE EXPERIENCED SINCE THURSDAY. THE RISK WILL SHIFT WEST
OVERNIGHT...WITH OUTFLOWS AND ISOLATED THUNDERSTORMS PROBABLY MAKING
IT ALL THE WAY INTO THE WESTERN DESERTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE RISK WILL INCREASE FOR MORE NUMEROUS AND POSSIBLY STRONG
THUNDERSTORMS THROUGH WEDNESDAY. THE LARGE UPPER LEVEL DISTURBANCE
OVER CENTRAL MEXICO WILL MOVE TO THE GULF OF CALIFORNIA BY
TUESDAY BEFORE TURNING NORTHWEST TOWARD SOUTHERN CALIFORNIA. THIS
SYSTEM HAS ALREADY TAPPED INTO A TROPICAL DISTURBANCE ALONG THE
SOUTHWEST COAST OF MEXICO...AND CONDITIONS WILL BE FAVORABLE FOR A
SURGE OF MOISTURE UP THE GULF OF CALIFORNIA AND INTO THE DESERTS ON
MONDAY AND TUESDAY. THERE IS A CHANCE THAT CONSIDERABLE CLOUD COVER
WILL HOLD DOWN THE AMOUNT OF INSTABILITY AND THUS REDUCE THE THREAT
OF SEVERE THUNDERSTORMS AND FLASH FLOODING ON ANY GIVEN DAY.
HOWEVER...THE UPCOMING WEEK GENERALLY LOOKS ACTIVE IN TERMS OF
THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Tucson radar (KEMX), 58 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 11, 8:30 PM MST to 8:35 PM MST
Where
Pima County, 8 mi N of Tucson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
32.350, -110.933

A power pole was downed by thunderstorm wind gusts near the intersection of River and Oracle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415714.